Hail, Lamoille
- When
- August 25, 3:16 PM EST
- Where
- Lamoille County, Jeffersonville
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.650, -72.830
Penny size hail reported.
A very warm, humid and unstable airmass was located across Vermont during the afternoon of the 25th, with temperatures in the upper 80s to lower 90s and dewpoints around 70 degrees. A surface cold front was located across Ontario and Quebec, with a mid-atmospheric disturbance that moved across the North Country during the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A very warm, humid and unstable airmass was located across Vermont during the afternoon of the 25th, with temperatures in the upper 80s to lower 90s and dewpoints around 70 degrees. A surface cold front was located across Ontario and Quebec, with a mid-atmospheric disturbance that moved across the North Country during the afternoon and early evening. This triggered numerous thunderstorms in New York, that intensified as they moved across Vermont. An unseasonably strong wind field aloft fueled the development of severe thunderstorms that produced widespread damaging winds and some large hail across central, southern and eastern Vermont. Some of the hardest hit communities included Barre (Washington county), Rutland and vicinity (Rutland county) and Woodstock (Windsor county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 25, 1:25 PM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 225 PM EDT SAT AUG 25 2007 .SYNOPSIS... A COLD FRONT WILL MOVE INTO THE REGION LATE TONIGHT AND THEN MOVE SOUTH OF THE REGION ON SUNDAY. A HIGH PRESSURE AREA OVER THE GREAT LAKES EARLY SUNDAY WILL BUILD EAST AND BE CENTERED FROM NEW ENGLAND TO THE EASTERN GREAT LAKES ON MONDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... UPDATED 800 PM EDT SATURDAY. QUICK UPDATE TO REFRESH WORDING FOR TONIGHT...AND PRIMARILY TO HIGHLIGHT CANCELLATION REMAINING PORTIONS SVR WATCH 650 FOR FA. ACTIVE WX DAY W/WIDESPREAD REPORTS OF WIND DAMAGE AND LARGE HAIL...WITH IN EXCESS OF 25000 CUSTOMERS W/O POWER ATTM. LATEST ANALYSIS STILL DEPICTS SFC FRONT LYING NORTHWEST OF REGION ALONG SLV. WHILE SCT SHOWER AND THUNDERSTORM ACTIVITY IS STILL EXPECTED W/FRONTAL PASSG OVERNIGHT...OVERALL THREAT OF SVR HAS DIMINISHED DUE TO AIRMASS STABILIZATION FROM PRIOR SVR CONVECTION AND LOSS OF INSOLATION. CONDS TO REMAIN FAIRLY MUGGY OVERNIGHT W/PATCHY FOG IN MANY AREAS. TRUE DRYING OF AIRMASS WILL BE MORE NOTICEABLE TOMORROW AS PBL DECOUPLES AND FULL MIXING ALLOWS DRIER AIR TO INFILTRATE THE AREA. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... UPDATED 541 PM EDT SATURDAY. SOME MOISTURE EXPECTED TO LINGER EARLY SUNDAY MORNING FROM THE CHAMPLAIN VALLEY EASTWARD...SO WILL KEEP IN A SLIGHT CHANCE FOR RAIN SHOWERS SUNDAY MORNING. HIGH PRESSURE TO BUILD EAST FROM THE GREAT LAKES ON SUNDAY AND WILL BE CENTERED FROM NEW ENGLAND TO THE EASTERN GREAT LAKES MONDAY AND TUESDAY. EXPECTING CLEAR SKIES SUNDAY NIGHT AND MONDAY NIGHT AND THIS COMBINED WITH LIGHT WINDS...WILL HELP TO PRODUCE PATCHY DENSE RADIATION FOG TO FORM AFTER MIDNIGHT IN THE SHELTERED VALLEYS OF EASTERN AND NORTHEAST VERMONT AS WELL AS IN THE VALLEYS OF THE ADIRONDACKS. ON TUESDAY...WARMER AND MORE HUMID AIR WILL RETURN TO THE REGION. HAVE RAISED MAX TEMPERATURES FOR TUESDAY SEVERAL DEGREES HIGHER THAN PREVIOUSLY ISSUED ZONE FORECAST. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... UPDATED 1740Z SATURDAY WL USE A BLEND OF THE 00Z GFS ENSEMBLES...00Z ECMWF...AND 12 GFS FOR THE EXTENDED PACKAGE. LONG TERM FCST CONCERN WL BE TIMING OF SFC COLD FRNT WEDS AND DEVELOPMENT/MOVEMENT OF MID/UPPER LVL TROF ACRS CENTRAL GREAT LKS INTO NE CONUS TOWARD NEXT WEEKEND. OVERALL...00Z GFS ENSEMBLES AND 00Z ECMWF IN VERY GOOD AGREEMENT WITH PLACING SFC FRNT AND WEAK WAVE OF LOW PRES ACRS THE EASTERN GREAT LAKES ON 12Z WEDS AND PUSHES THE SYSTEM THRU OUR CWA BY 00Z FRI. HOWEVER...FEEL FROPA TIMING MAY BE DELAYED 3 TO 6 HRS DUE TO SYSTEM PARALLELING MID/UPPER LVL FLW AND BLOCKING DOWNSTREAM RIDGE OVER THE WESTERN ATLANTIC. GIVEN...GOOD RIBBON OF 850-500MB RH...SOME SFC CONVERGENCE WITH FRNT...AND PWS AROUND 1.75 WL CONT TO MENTION CHC POPS FOR WEDS INTO THURS. AIR MASS AHEAD OF FRNT WL BE WARM AND HUMID WITH LLVL INSTABILITY PARAMETERS INCREASING...THEREFORE WL MENTION CHC FOR THUNDERSTORMS. PROGGED 85H TEMPS IN THE MID TEENS SUPPORT HIGHS WELL INTO THE 80S FOR BOTH WEDS INTO THURS AND RELATIVELY WARM OVERNIGHT LOWS WEDS NIGHT ASSOCIATED WITH SOUTHERLY WINDS. FRIDAY INTO SATURDAY...STRONG SFC HIGH PRES LOCATED OVER THE NORTHERN PLAINS WL SHIFT TOWARD THE NE CONUS AS LLVL CAA DEVELOPS BEHIND THE SFC COLD FRNT. THIS WL DROP OUR 85H TEMPS BACK INTO THE SINGLE DIGITS BY NEXT WEEKEND AND TEMPS WL RETURN BACK TO BELOW NORMAL LVLS. WL CONT TO MENTION SCATTERED SHOWERS...ESPECIALLY FRIDAY AFTN ASSOCIATED WITH COOL POOL ALOFT...STEEP LAPSE RATES.. AND SEVERAL EMBEDDED 5H VORT MOVING ACRS CWA IN NW CYCLONIC FLW. HOWEVER...DEEP LAYER MOISTURE WL BE LIMITED...THEREFORE BEST CHCS FOR SHOWERS WL BE ACRS THE HIGHER TRRN. SFC HIGH PRES OVERHEAD SATURDAY...WL KEEP FCST DRY WITH BELOW NORMAL TEMPS EXPECTED. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... THROUGH 06Z SUNDAY...COLD FRONT WILL MOVE ACROSS THE AREA THIS MORNING CAUSING A WIND SHIFT FROM SOUTHWEST TO NORTHWEST. THERE WILL BE A FEW SHOWERS WITH THE PASSAGE OF THE FRONT...BUT OVERALL VFR CONDITIONS WILL EXIST. CEILINGS WILL GENERALLY BE IN THE 4000-5000 FOOT RANGE THROUGH ABOUT 00Z...BEFORE CLOUDS BECOME SCATTERED. FROM SUNDAY NIGHT AND BEYOND...SFC FRNT PUSHES INTO SNE BY 00Z MONDAY AND BEST LLVL MOISTURE/INSTABILITY WL BE SOUTH AND EAST OF TAF SITES. MORE LOW CLOUDS/FOG EXPECTED SUNDAY NIGHT WITH VLIFR FOR SLK/MPV FROM 07-11Z. OTHERWISE...WEAK SFC HIGH PRES SHOULD PROVIDE TAF SITES WITH VFR CONDITIONS THRU WEDS...BEFORE A WEAK DISTURBANCE/COLD FRNT ENHANCES THE POTENTIAL FOR RW/TRW WEDS INTO THURS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...WGH NEAR TERM...JMG SHORT TERM...WGH LONG TERM...TABER AVIATION...EVENSON/TABER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 214 PM EDT SAT AUG 25 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-261815- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 214 PM EDT SAT AUG 25 2007 ...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 212 PM EDT SAT AUG 25 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-252015- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 212 PM EDT SAT AUG 25 2007 ...SPECIAL WEATHER STATEMENT... ...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE NORTH COUNTRY THIS AFTERNOON... THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED SEVERE THUNDERSTORM WATCH BOX NUMBER 650 UNTIL 9 PM THIS EVENING...FOR NORTHERN NEW YORK AS WELL AS ALL OF VERMONT. A SURFACE COLD FRONT INTERACTING WITH PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY WILL PRODUCE SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS THE NORTH COUNTRY. THE THUNDERSTORMS WILL DEVELOP ACROSS EASTERN SAINT LAWRENCE COUNTY AND THE NORTHERN ADIRONDACK MOUNTAINS BY 3 PM THIS AFTERNOON. THESE STORMS WILL QUICKLY HAVE THE POTENTIAL TO BECOME SEVERE AS THEY TRACK EAST INTO THE CHAMPLAIN VALLEY AND VERMONT. THE STORMS ARE EXPECTED TO BE ACROSS THE CHAMPLAIN VALLEY BETWEEN 4 AND 6 PM THIS AFTERNOON AND INTO CENTRAL AND SOUTHERN VERMONT BY EARLY EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS TO 70 MPH...ALONG WITH LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY ACROSS SOUTHERN AND EASTERN VERMONT THROUGH EARLY THIS EVENING. TABER
The Burlington radar (KCXX), 31 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
31 thunderstorm wind, 7 hail, 2 lightning. Local standard time, as filed.
Penny size hail reported.
Penny size hail reported.
Penny size hail reported.
Several large tree limbs downed by thunderstorm winds.
Penny size hail reported.
Numerous trees downed by thunderstorm winds. Dime size hail reported as well.
Numerous trees downed by thunderstorm winds. Dime size hail reported as well.
Tree downed by thunderstorm winds blocking Route 125.
Numerous trees and power lines downed by thunderstorm winds throughout the city and immediate suburbs, including Proctor, Wallingford, Pittsford and Clarendon. Trees and large branches fell on homes, decks and vehicles as well as some blown siding and roof shingles.
A wind speed of 58 mph (50 knot), in the form of a wind gust, was measured by Rutland Airport AWOS.
Penny size hail reported as well as tree limbs downed by thunderstorm winds at Bolton ski resort.
Trees down on power lines.
Numerous downed trees and power lines across communities along the western slopes of Green Mountains, including Chittenden, Pittsfield, Mendon and Killington. Trees fell on vehicles, homes and streets...which caused numerous road closures.
Lightning struck a small hay barn, which started a fire that eventually destroyed the structure.
Numerous trees downed by thunderstorm winds throughout Brookfield and immediate vicinity, which knocked down power lines and blocked roads. Also, a hay barn was destroyed by thunderstorm winds.
Trees down on driveway.
Numerous trees and power lines down throughout Danby Four Corners and Wallingford...part of an large region that encompasses the Greater Rutland area.
Numerous reports of tree and power line damage across Bethel-Royalton vicinity.
Measured wind gust of 65 mph along with trees down throughout Waterbury Center.
Quarter size hail reported.
Trees down and no power along Route 62 in Berlin toward Barre.
Lightning struck the Memorial building, home to town offices including the police department, which caused minor structural damage but did damage many electronic and communication systems within the building.
Ping-pong size hail reported.
Numerous trees and power lines downed by thunderstorm winds.
Numerous trees down...estimated winds approximately 60 mph.
Trees down on Route 14 in South Woodbury.
Numerous trees and power lines down, as well as structural damage due to fallen trees throughout Barre and Berlin due to estimated winds around 70 mph. Some of the streets affected included Main street, Merchant street, Airport road as well as portions of Route 14 and Route 62.
Numerous trees downed by thunderstorm winds throughout Hardwick.
Numerous trees downed by thunderstorm winds.
Estimated 70 mph (61 knot) wind gust.
Numerous trees and power lines down.
Several trees and power lines down.
Thunderstorm winds blew off a roof barn in Sutton as well as knocked down numerous trees.
Numerous trees and power lines down across Lyndonville and Lyndon.
Trees and power lines down.
Numerous trees down and power out.
Numerous trees and power lines down across roads and structures in Woodstock, as well as North Pomfret and Barnard.
Numerous trees down throughout Maidstone State Park.
Several reports of trees down.
Numerous trees and power lines down in the town of Cavendish.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53498, 53499, 53500, 53506, 53501, 53507, 53509, 53508, 53511, 53532, 53502, 53512, 58251, 58310, 53513, 53514, 53515, 53517, 53533, 53503, 53516, 58196, 53505, 53518, 53519, 53520, 53521, 53523, 53525, 53534, 53522, 53524, 58257, 53526, 53527, 53528, 58338, 53529, 53530, 53531.